Alert archive / Iowa / Flash Flood Warnings in 2023
Flash Flood Warning 10, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 6, 2023, 3:23 PM CDT for Van Buren County, Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2023, 3:23 PM CDT (20:23 UTC)
- Expired
- Aug 6, 2023, 4:13 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 159 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 3:45 PM CDT | RAIN 1.1 | 3 W Mount Sterling, IA | 1 hour rainfall total. |
| Aug 6, 4:11 PM CDT | RAIN 2.4 | Cantril, IA | Rain has ended. No flooding observed. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453
WGUS53 KDVN 062023
FFWDVN
IAC177-070230-
/O.NEW.KDVN.FF.W.0010.230806T2023Z-230807T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
323 PM CDT Sun Aug 6 2023
The National Weather Service in Quad Cities has issued a
* Flash Flood Warning for...
Southwestern Van Buren County in southeastern Iowa...
* Until 930 PM CDT Sunday.
* At 323 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is 1
to 2 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cantril, Mount Sterling, Lake Sugema Campground and Lacey
Keosauqua State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4072 9207 4072 9190 4061 9193 4061 9215
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Cousins1 follow-up statement
474 WGUS73 KDVN 062113 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA IL 413 PM CDT Sun Aug 6 2023 IAC177-062123- /O.CAN.KDVN.FF.W.0010.000000T0000Z-230807T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Van Buren IA- 413 PM CDT Sun Aug 6 2023 ...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN VAN BUREN COUNTY... The heavy rain which prompted the warning has ended. The flash flood threat has ended. LAT...LON 4072 9207 4072 9190 4061 9193 4061 9215 $$ Cousins
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:40 PM CDT, 43 minutes earlier.
Area forecast discussion, Aug 6, 2:40 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
240 PM CDT Sun Aug 6 2023
.SHORT TERM...(This evening through Monday)
Issued at 239 PM CDT Sun Aug 6 2023
The flood watch has been expanded both temporally and in areal
coverage.
Vigorous upper level disturbance and attendant surface low will move
east southeast across Iowa tonight and into Illinois. As the system
moves east late this afternoon the areal coverage of showers and
thunderstorms will continue to increase.
There is still a possibility of isolated severe storms occurring
late this afternoon and evening. The area most favored generally
looks to be along and south of a Sigourney, IA to Kewanee, IL line.
The primary risk still looks to be damaging winds with hail a
secondary risk. If storms can remain discrete before growing upscale
into a complex then a conditional risk for a few isolated tornadoes
cannot be ruled out.
After sunset the overall severe risk will dissipate while the risk
of heavy rain and flooding will increase.
The question is where will the pivot point of the storm complex be
located. Data thus far is suggesting it to be south of I-80 and a
bit north of an KOTM to KGBG line. With atmospheric moisture
approaching 2 inches, rainfall rates of 1-2 inches per hour could
occur for several hours and thus pose a flash flood risk.
Further south heavy rain will also be possible across areas that had
excessive rainfall yesterday. Any additional rainfall over this area
will quickly runoff into area waterways and low lying areas and
create flooding.
On Monday the storm system will slowly move into eastern Illinois
and Indiana. Rain will end from west to east during the morning with
mainly dry conditions expected during the afternoon.
.LONG TERM...(Monday night through Sunday)
Issued at 239 PM CDT Sun Aug 6 2023
Key Messages:
1. Near to slightly below normal temperatures are forecast through
the period.
2. Higher humidity and chances of precipitation return for the second
half of the week.
Discussion:
Quasi-zonal flow will prevail through the long term period. This
will result in a series of shortwave troughs and ridges quickly
moving across the area. Temperatures will be near to slightly below
normal through the period. However, moisture will be on the increase
Tuesday night into Wednesday with dewpoints in the upper 60s to
lower 70s continuing through the remainder of the week.
Tuesday will be pleasant as high pressure builds into the region at
the surface and aloft. High temperatures on Tuesday will be in the
lower 80s with dewpoints in the lower to mid 60s.
A weak shortwave will move across Kansas and Missouri Tuesday night
into Wednesday and passing to our south while a second shortwave
passing to our north pulls a cold front across the area during the
day on Wednesday. Moisture will be on the increase ahead of this
feature but temperatures will remain around 80 degrees. Scattered
showers and storms are possible but the better instability will
remain to our south. The NAM has better instability in far
southeastern Iowa on Wednesday afternoon than the other models.
Heavy rain will also be possible with widespread precipitable water
values of 1.75 to 1.90 inches
On Friday, a shortwave is forecast to dig into the Upper Great
Lakes. This shortwave will pass to our north with a stronger jet
streak than the Tuesday system. The current model forecast shows a
better instability feed into the area without a storm system passing
to our south. The better chances for precipitation may be Friday as
the right region of the jet swings across the area.
Behind this storm system, high pressure is forecast to build into
he area with quiet and pleasant weather for the weekend. The current
forecast has high temperatures both days around 80 degrees.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1241 PM CDT Sun Aug 6 2023
Scattered SHRA and a few TSRA were producing areas of MVFR
conditions across eastern Iowa and northern Illinois. Outside of
the SHRA/TSRA, VFR conditions should be seen through 21z/06.
After 21z/06 one or more lines of TSRA will develop across eastern
Iowa that moves into northern Illinois. MVFR conditions are
expected to become more widespread with IFR likely. After 03z/07
widespread MVFR/IFR conditions will be seen with large areas of
rain with embedded TSRA. After 12z/07 conditions will slowly
improve to VFR.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch through Monday morning for Des Moines-Lee-Louisa-
Muscatine-Scott.
IL...Flood Watch through Monday morning for Bureau-Hancock-Henderson-
Henry IL-McDonough-Mercer-Putnam-Rock Island-Warren.
MO...Flood Watch through Monday morning for Clark-Scotland.
&&
SHORT TERM...08
LONG TERM...Cousins
AVIATION...08Hazardous weather outlook, Aug 6, 4:46 AM CDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 446 AM CDT Sun Aug 6 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 446 AM CDT Sun Aug 6 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Occasional rounds of showers and thunderstorms are expected through tonight, with strong to severe storms possible this afternoon and evening. There is a Slight Risk for severe storms across portions of west central Illinois and a Marginal Risk across much of the remainder of the outlook area. The strongest storms south of Interstate 80 could produce damaging winds, hail, isolated tornadoes, and localized flash flooding. A Flood Watch is in effect until 4 AM Monday across southern portions of the outlook area. Saturated ground from recent heavy rainfall has made this area more susceptible to flash flooding. Please see the headline for details. Areas of heavy rain may continue through tonight before finally diminishing early Monday morning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Thunderstorm chances return on Wednesday. At this time, the severe risk is south of the outlook area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Uttech
In the hours before
Special weather statement, Aug 6, 2:18 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
218 PM CDT Sun Aug 6 2023
IAZ098-MOZ009-062000-
Van Buren IA-Scotland MO-
218 PM CDT Sun Aug 6 2023
...A slow-moving thunderstorm will impact portions of southwestern
Van Buren and northeastern Scotland Counties through 300 PM CDT...
At 218 PM CDT, Doppler radar was tracking a slow-moving thunderstorm
near Milton, or 9 miles north of Memphis, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and minor flooding.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects. Slowing or redirecting of traffic due to
ponding or flowing water. Closure of waterfront access due
to flooding.
Locations impacted include...
Keosauqua, Milton, Cantril, Lacey Keosauqua State Park and Lake
Sugema Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforecement
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.
&&
LAT...LON 4060 9218 4067 9218 4074 9196 4055 9195
4057 9218 4060 9219
TIME...MOT...LOC 1918Z 252DEG 6KT 4059 9215
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GibbsSpecial weather statement, Aug 6, 2:59 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
259 PM CDT Sun Aug 6 2023
IAZ098-MOZ009-062045-
Van Buren IA-Scotland MO-
259 PM CDT Sun Aug 6 2023
...Slow-moving thunderstorms will impact portions of southwestern Van
Buren and northern Scotland Counties through 345 PM CDT...
At 259 PM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from near Cantril to near Milton to near
Downing. Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph and minor flooding.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects. Slowing or redirecting of traffic due to
ponding or flowing water. Closure of waterfront access due
to flooding.
Locations impacted include...
Memphis, Cantril, Granger, Crawford, Arbela, Mount Sterling, Hitt,
Memphis Memorial Airport, Kilwinning, Brock, Prospect Grove, Scotland
County Fairgrounds and Azen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.
&&
LAT...LON 4060 9235 4060 9218 4065 9218 4067 9212
4069 9188 4061 9190 4060 9194 4046 9195
4043 9235
TIME...MOT...LOC 1959Z 271DEG 13KT 4064 9201 4059 9219 4048 9233
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:42 AM CDT | Flood Watch | DVN | Des Moines, Lee, Louisa, Muscatine, Scott | 21 hr |
| Aug 6, 2:18 PM CDT | Special Weather Statement | DVN | Van Buren | 42 min |
| Aug 6, 3:23 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 37 min |
| Aug 6, 4:03 PM CDT | Special Weather Statement | DVN | Lee | 57 min |
Nearby
Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.